Published online Nov 8, 2017. doi: 10.4254/wjh.v9.i31.1205
Peer-review started: May 4, 2017
First decision: June 15, 2017
Revised: June 28, 2017
Accepted: August 3, 2017
Article in press: August 3, 2017
Published online: November 8, 2017
A 44-year-old female had symptoms of painless jaundice, poor appetite, pale stools, and dark urine.
Patient with history of painless cholelithiasis and 6 mo use of herbal medication had worsening jaundice, scleral icterus.
The differential diagnosis includes viral hepatitis, acetaminophen overdose, autoimmune hepatitis, ischemic hepatopathy, Wilson’s disease, acute Budd-Chiari syndrome, obstructive hyperbilirubinemia secondary to cholelithiasis, and the diagnosis of exclusion of drug induced liver injury.
Laboratory findings included glutamic-oxalacetic transaminase 1092 U/L, alanine aminotransferase 1185 U/L, total bilirubin 9.0 mg/dL, direct bilirubin 6.2, negative hepatitis serologies, negative autoimmune serologies and negative HFE gene mutation.
Multiple imaging modalities were used, including right upper quadrant ultrasound demonstrating a gallbladder neck calculus, a HIDA scan demonstrating hepatic dysfunction with uptake in the gallbladder, and an magnetic resonance cholangiopancreatography confirming a gallbladder calculus, no choledocholelithiasis, and a unique heterogeneous T2 liver enhancement with no signs of hepatic steatosis.
Liver biopsy demonstrated grade 3 bridging fibrosis, ceroid-laden Kupffer cells, and eosinophils, which was all suggestive of drug hypersensitivity reaction with resolving hepatitis.
After diagnosis of this condition, the major treatment was stopping the offending medication and monitoring with serial LFTs until normalization.
There have been case reports of herbal medication causing drug induced liver injury, but this case is unique because it represents the first documented case report of commonly used ayurvedic medications including Punarnava mandur and Kanchnar guggulu that was confirmed with biopsy and demonstrated unique imaging findings.
Drug induced liver injury (DILI) is a diagnosis of exclusion of a rare adverse medication herbal reaction causing jaundice, liver failure, or even death. Roussel Uclaf Causality Assessment Method is a scoring system that assigns points for clinical, biochemical, serologic, and radiologic findings to demonstrate the likelihood of medication induced hepatotoxicity. Magnetic resonance cholangiopancreatography is a magnetic resonance imaging exam that produces detailed images of the hepatobiliary and pancreatic systems via a noninvasive manner.
In order to diagnosis drug induced liver injury it is important to get a detailed history while implementing algorithms, causative assessment scales, histological findings, and imaging for all patients with unknown jaundice. DILI needs to be diagnosed early in order to prevent acute liver failure.